Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

June 29, 2021

NWS Phoenix, AZ issued this special weather statement at Jun 29, 2021, 1:45 PM MST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 1:45 PM MST (20:45 UTC)
Expired
Jun 29, 2021, 2:30 PM MST
In force
45 min
Issued by
NWS Phoenix, AZ

The radar

The Phoenix radar (KIWA), 103 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-545 J/kg
Mixed-layer LCL
2595 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WWUS85 KPSR 292045
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
145 PM MST Tue Jun 29 2021
 
AZZ559-292130-
Sonoran Desert Natl Monument AZ-
145 PM MST Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...

At 144 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kaka, or 29 miles southeast of Gila Bend, moving
southeast at 10 mph.

Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.

Locations impacted include...
Kaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 11257 3273 11243 3251 11220 3250 11221
      3250 11222 3251 11246
TIME...MOT...LOC 2044Z 315DEG 10KT 3259 11241 

$$

GL/JR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 29, 11:26 AM MST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 29, 11:26 AM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1126 AM MST Tue Jun 29 2021

.UPDATE...
Updated 18Z aviation discussion.

&&

.SYNOPSIS...
Scattered showers and thunderstorms will be common around the region
throughout the week as monsoon moisture steadily increases. Strong
winds and localized blowing dust will be the main impacts for most
lower desert communities. However, a transition to a heavier
rainfall threat may materialize during the latter half of the week,
particularly for wildfire burn areas. Temperature should hover
slightly below normal coincident with the moisture increase.
Thunderstorm activity may wane somewhat early next week while
temperatures increase as the monsoon pattern temporarily realigns.

&&

.DISCUSSION...
Pronounced high amplitude omega blocking continues to dominate
western North America early this morning with highly anomalous
ridging centered over southern British Columbia and corresponding
low pressure wings settled over the East Pacific and Four Corners
area. Meanwhile, Hurricane Enrique and its deeper moisture pool
continues to churn south of the Baja peninsula. This overall
synoptic pattern is supporting low level pressure rises across the
Great Basin combining with thermal low pressure through the lower
Colorado River resulting in deep E/NE flow. Consecutive evenings of
outflow boundaries combined with deeper easterly flow up the Rio
Grande valley have resulted in near surface dewpoints in the
lower/middle 50s advecting into lower elevations of south-central
AZ.

Digging into the more fine scale details, a well defined PV fracture
was spinning over far SW NM now disassociated from a positively
tilted plains trough; while another subtle wave was descending south
through central NV within the clockwise flow south of the
aforementioned British Columbia ridge. These two features will
combine to produce general ascent across the region today and
Wednesday with the New Mexico PV anomaly shearing westward along the
international border in an inverted trough fashion, and the Nevada
shortwave stretching over northern Arizona. Convective initiation
will be favored over several areas today: 1) along the Mogollon
Rim and White mountains, 2) through far southern AZ closer to the
international border, and 3) across NW AZ/southern NV.

With steering flow in the cloud bearing H7-H5 layer almost due
northerly, activity along the Rim should favorably propagate towards
lower elevations of the Phoenix metro where MLCape 500-1000 J/kg and
very steep midlevel lapse rates (~8 C/km in the H7-H5 layer) will
reside. However, there are several detrimental issues working
against maintenance of deep convection into lower elevations -
primarily marginal moisture profiles in both magnitude and depth.
Objective analysis and sounding data suggests only 8-9 g/kg mixing
ratios exist in the sfc-H8 layer with the northerly flow above this
layer creating a drying effect on the upper half of the mixed
boundary layer. Thus, notable CinH will need to be overcome to get
renewed storms developing along a southwestward moving outflow.
Favorable aspects for storm development are present including DCape
in excess of 1500 J/kg encouraging deep, persistent outflow
boundaries, and the likelihood of multiple colliding outflows (and
probably a Gulf surge) invigorating moisture infusion and added
lift. HREF and CAM output show quite a mixed signal with some
members creating deep outflows and rather good convective potential
while other members a far more muted. Likely the greatest storm
threat is strong winds and localized blowing dust as HREF
probabilities indicate better than a 50% chance of 35 mph winds
along the outflow boundary with some potential for some 50+ mph
gusts should actual storms redevelop along colliding boundaries.

Outflows, Gulf surges, and the outer influences of Enrique should
begin a marked increase in total column moisture content Wednesday
with forecast soundings indicating 11-12 g/kg mixing ratios in the
lower levels. Still, a persistent dry northerly flow towards the top
of the boundary layer may continue to create a negative influence on
realizing full convective potential at lower elevations. The
moistening will also result in reduced lapse rates and lower overall
instability measures while the inhibition remains. Favorable ascent
will still be present juxtaposed with sufficient DCape to create
another day of multiple outflow boundaries. Given better moisture
profiles and modestly weaker inhibition, convection may be most
expansive Wednesday evening versus other days this week with a flood
threat added to the wind and dust threat. CAMs still do not present
a resounding indication or better confidence of more extensive
storms and forecast soundings don't depict the telltale signs of
convective overturning suggesting more isold/sct coverage.

The Conus pattern will undergo an adjustment period towards the end
of the week with the strong northern ridging shifting eastward into
the northern plains. During this transition, the inverted trough
along the international border will eject into the East Pacific
while subtropical Gulf of Mexico ridging retrogrades into the
Southwest. The local flow pattern will gradually become more
subsident incorporating some drier westerly winds aloft early next
week. However, lingering moisture will allow terrain forced storms
to percolate most days though the trend will be towards less chance
of maintenance into lower deserts with time. Conceivably, there
could be a certain day with a better defined shortwave or jet streak
to enhance lift and allow storms to persist across a greater
majority of the CWA. Pinpointing any specific day this far in
advance is impossible and POPs mostly resolve back towards a
climatology type forecast by the end of the forecast period.

&&

.AVIATION...Updated at 1825Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Potential late afternoon and early evening convective impacts and
slant-wise visibility issues due to smoke and haze will be the
main aviation impacts through tonight. East-southeast 10-15 knot
winds gusting to 20 knots will continue to gradually veer to S-SE
headings ahead of an outflow boundary that is expected to push
through late this afternoon. Winds may briefly veer to westerly
headings ahead of this boundary before settling on more north to
northeast headings at 10-20 knots gusting to 20-30 knots. We are
currently timing this boundary for 2230-2330Z, though this will
likely be adjusted either way as the boundary approaches.

Although we still anticipate scattered to widespread convection
over the Mogollon Rim that should push south and west into the
Phoenix terminals, there is significant uncertainty in convective
coverage late this afternoon and early evening. Only about 30-50%
of the hi-res model suite suggests iso-sct convection will
develop, with the rest of the hi-res models including the last
several hours of the HRRR showing little to no convection. The
anvil cloud deck moving in from Yavapai County will likely have a
strong effect on our instability and thus convective coverage this
afternoon. For now, we have maintained a VCTS group for a few
hours at all terminals from about 23-03Z, but only have TEMPO TS
from 23-01Z at KSDL and KDVT. Wind gusts in excess of 35 knots at
the Phoenix terminals will likely depend on convection developing
on the outflow, with gusts up to 50 knots possible if it does.
There is only a 10% chance of a dust storm due to outflows most
likely being from the N-NE. Winds late tonight will become
easterly through tomorrow afternoon, with better chances of
isolated to scattered thunderstorms by 23Z on Wednesday.

Southeast California/Southwest Arizona including KIPL and KBLH:

Potential convective outflows and blowing dust over southwest
Arizona and possibly KBLH along with slant-wise visibility issues
due to smoke and haze will be the main aviation impacts through
tonight. Easterly to southerly 10-20 knot winds briefly gusting
up to 25 knots will prevail through the period aside from any
potential northeasterly convective outflows over southwest Arizona
and possibly into KBLH associated with convection moving in from
southern Mohave and Yavapai Counties. Although there is about a
10-15% chance for isolated thunderstorms at KIPL and KBLH today,
chances were too low to include convection in the TAFs at this
time. There could even be another outflow from storms over San
Bernardino County late evening that generate thunderstorms as well
at KBLH, but confidence in that is even lower. Otherwise, cloud
bases should generally stay above 9-10 kft with better chances of
isolated thunderstorms on Wednesday.

&&

.FIRE WEATHER...
Thursday through Monday:
Thunderstorms with gusty, erratic winds and localized heavy rainfall
will be common over eastern districts through the weekend with lower
chances in western districts. On most afternoons, there will be at
least a 50% chance of storms with similar chances of wetting rains.
The threat for flash flooding on already burned area will also
exist. Moisture levels will peak during the middle and end of the
week with minimum afternoon humidity values mostly in a 20-40% range
and good overnight recovery in a 30-60% range. Somewhat drier
conditions will return early next week with storm chances lowering,
albeit still present each afternoon over higher terrain of eastern
districts. Aside from the influence of thunderstorms, winds will
follow the typical upslope/drainage diurnal trends.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...MO
AVIATION...Hopper/AJ
FIRE WEATHER...MO

In the hours before

Special weather statement, Jun 29, 1:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
145 PM MST Tue Jun 29 2021

AZZ559-292130-
Sonoran Desert Natl Monument AZ-
145 PM MST Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...

At 144 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kaka, or 29 miles southeast of Gila Bend, moving
southeast at 10 mph.

Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.

Locations impacted include...
Kaka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3264 11257 3273 11243 3251 11220 3250 11221
      3250 11222 3251 11246
TIME...MOT...LOC 2044Z 315DEG 10KT 3259 11241

GL/JR

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:10 AM MSTSpecial Weather StatementPSR35 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.